A few people have serious reactions to valproic acid. These problems are very rare but everyone who takes this medicine should at least be aware of them because a very small number of people have died because of them.
Here's a list of warning signs that may be the start of one of these problems. If you notice any of these things, call the doctor immediately:
- weakness, sluggishness, swelling of the face, loss of appetite, vomiting, or yellowish eyes or skin, especially in a child under 2 years of age (possible liver failure)
- pain in the abdomen, upset stomach, vomiting, or loss of appetite (possible disease of the pancreas)
- easy bruising, nosebleed, or other abnormal bleeding (problems with clotting)
Tell the doctor right away if you notice any of these problems, but don't stop using the valproic acid unless the doctor says so.
The best-known and most-feared serious reaction is liver failure. This disorder usually occurs within the first 6 months of treatment. The risk of liver failure is much higher in children under 2 years of age, especially if they also take other seizure medicine or already have other serious disorders. Doctors seldom prescribe valproic acid for those with the highest risk.
The risk of liver failure is much lower in children between 2 and 10. The risk is very low in older children and adults, perhaps 1 in 50,000. There is no evidence that long-term use of valproic acid will cause gradual damage to the liver.
Another rare reaction to valproic acid is a disorder of the pancreas. Occasionally it is so severe that bleeding and death can occur. Both children and adults can be affected, even after several years of taking valproic acid. Report pain in the abdomen, upset stomach, vomiting, or loss of appetite to the doctor right away.
Problems with blood clotting are more likely in people who take large amounts of valproic acid. Sometimes the blood returns to normal without stopping the medicine. The doctor probably will order some blood tests before prescribing valproic acid, and will repeat them some time later and before any elective surgery.
A complete list of all reactions to valproic acid can be found in the package insert for brand-name Depakene, but it is important to remember that only a tiny number of people have any of these serious problems.
On July 10, 2008, an advisory panel was convened by the Food and Drug Administration (FDA) to review data that the FDA had previously collected from drug studies showing an association between many of the antiepileptic drugs (AEDs) and suicidal ideation and behavior, which together are called suicidality. According to the FDA’s Alert, among the patients with epilepsy in these drug studies, 1 out of 1000 people taking the placebo (inactive substance) showed suicidality compared to approximately 3.5 out of 1000 people who took an AED. The FDA advisory panel voted to accept the FDA's data at its meeting on July 10.
- Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
- Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
- Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
- Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
- Talking or thinking about wanting to hurt yourself or end your life
- Withdrawing from friends and family
- Becoming depressed or having your depression get worse
- Becoming preoccupied with death and dying
- Giving away prized possessions
We again urge patients and families to contact their doctor before stopping an epilepsy medication because this may possibly lead to seizures and worsening of mood.